Alert archive / Iowa / Wind Chill Advisories in 2014

Wind Chill Advisory 6, NWS Quad Cities, IA

January 25, 20148 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri

NWS Quad Cities, IA issued this wind chill advisory at Jan 25, 2014, 3:24 PM CST for 8 counties in Iowa; 5 counties in Illinois; Clark County, Scotland County, Missouri. It took effect at Jan 27, 2014, 12:00 AM CST. It was in force for 31 hr.

The area

The counties it named.

The facts

Issued
Jan 25, 2014, 3:24 PM CST (21:24 UTC)
In effect from
Jan 27, 2014, 12:00 AM CST
Expired
Jan 28, 2014, 7:24 AM CST
In force
31 hr
Issued by
NWS Quad Cities, IA

Counties Des Moines County, IA, Henry County, IA, Jefferson County, IA, Keokuk County, IA, Lee County, IA, Louisa County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Warren County, IL, Clark County, MO, Scotland County, MO

The radar

The Quad Cities radar (KDVN), 109 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
838 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 25, 11:46 AM CST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 25, 11:46 AM CST, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 AM CST SAT JAN 25 2014

.UPDATE...
ISSUED AT 734 AM CST SAT JAN 25 2014

THE STRONG WINDS THAT HAVE HAVE BEEN OCCURRING ACROSS THE AREA ARE DUE
TO THE ISALLOBARIC WIND MAX ASSOCIATED WITH THE PASSAGE OF THE ARCTIC
FRONT. THIS WIND MAX WILL EXIT THE AREA BY LATE MORNING ALLOWING
THE PEAK WIND SPEEDS TO DROP.

FOR ABOUT THE NEXT 2 TO 3 HOURS THERE WILL BE A POTENTIAL FOR
ISOLATED SUSTAINED WINDS OF 3O TO 35 MPH WITH WIND GUSTS UP TO 45
MPH. AREAS EAST OF THE MISSISSIPPI ALONG WITH SOUTHEAST IOWA AND
FAR NORTHEAST MISSOURI WILL BE THE FAVORED AREAS FOR THESE
STRONGER WINDS.

&&

.SYNOPSIS...
ISSUED AT 302 AM CST SAT JAN 25 2014

06Z SFC ANALYSIS HAS A LOW ON THE EAST SHORE OF LAKE SUPERIOR WITH A
WARM FRONT RUNNING SOUTHWEST TO KMCI. AN ARCTIC FRONT RAN FROM THE
LOW INTO SOUTHERN MINNESOTA. DEW POINTS WERE IN THE 20S AROUND THE
FRONTS WITH AN AREA OF 30S FROM IOWA INTO THE PLAINS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 302 AM CST SAT JAN 25 2014

LINGERING FLURRIES/VERY LIGHT SNOW/DRIZZLE WILL BE SEEN THROUGH
SUNRISE AS WARM AIR CONTINUES TO FLOW INTO THE AREA AHEAD OF THE
STRONG ARCTIC FRONT.

DRY CONDITIONS WILL BE SEEN ACROSS THE AREA ON SATURDAY. THE ARCTIC
FRONT WILL MOVE THROUGH THE AREA DURING THE MORNING. THUS HIGH
TEMPERATURES FOR THE DAYLIGHT HOURS WILL OCCUR BETWEEN 7 AND 10 AM
FOLLOWED BY FALLING TEMPERATURES THE REMAINDER OF THE DAY.
ATTENTION THEN TURNS TO THE NEXT CLIPPER SYSTEM.

DRY AND COLD CONDITIONS WILL BE SEEN ACROSS THE AREA THROUGH MID
EVENING AS THE HIGH MOVES EAST OF THE AREA. BY LATE EVENING THE
FORCING INCREASES CONSIDERABLY IN THE WESTERN AREAS ALLOWING THE
ATMOSPHERE TO SATURATE. BY MIDNIGHT SNOW WILL HAVE MOVED INTO OR
DEVELOPED OVER ROUGHLY THE WESTERN HALF OF THE AREA WITH SOME
ACCUMULATION OVER THE FAR WEST.

FORCING INCREASES EVEN MORE AFTER MIDNIGHT AS STRONG WINDS ALOFT
BRING IN MOIST AIR. SNOW WILL RAPIDLY BREAK OUT ACROSS THE ENTIRE
AREA AS THE STRONG FORCING MOVES EAST. THE SNOW SHOULD LAST 6-8
HOURS AT ANY ONE LOCATION AND SNOWFALL MAY BE HEAVY FOR A 3-4 HOUR
PERIOD.

THUS A WINTER WEATHER ADVISORY WILL BE ISSUED FROM 10 PM SATURDAY
UNTIL 9 AM SUNDAY FOR MOST AREAS ALONG AND NORTH OF I-80. IN THIS
AREA SNOWFALL AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED.

SOUTH OF I-80 SNOWFALL AMOUNTS WILL RANGE FROM A TRACE TO 2 INCHES.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 302 AM CST SAT JAN 25 2014

MAIN FOCUS WILL CONTINUE TO BE THE ARCTIC AIR PLUNGING SOUTH THROUGH
THE FORECAST AREA SUNDAY AFTERNOON AND EARLY SUNDAY EVENING AND THE
COMBINED THREATS OF STRONG/HIGH WINDS AND BLOWING SNOW RESULTING IN
NEAR BLIZZARD CONDITIONS AND PLUNGING TEMPERATURES WITH WIND CHILLS
DROPPING TO -20 TO -40 BY 6 AM MONDAY.

MODELS ARE IN GOOD AGREEMENT SHOWING THE LEADING EDGE OF THE ARCTIC
AIR ARRIVING IN THE NORTHWEST ABOUT MID AFTERNOON SUNDAY AND
SPREADING SOUTH OVER THE AREA SHORTLY AFTER 6 PM.  TEMPERATURES
AHEAD OF THE FRONT WILL CLIMB INTO THE MID 20S NORTH TO LOW 40S
SOUTH FOR A REASONABLY MILD DAY.  HOWEVER MODEL DATA SUGGESTS THAT
WHEN THE ARCTIC AIR ARRIVES IT WILL HIT HARD WITH NORTHWEST WINDS
POTENTIALLY GUSTING OVER 40 MPH AND TEMPERATURES FALLING OFF
RAPIDLY.  THE BLOWING SNOW/NEAR BLIZZARD CONDITIONS THREAT LOOKS
LIKELY ACROSS THE NORTH LATE SUNDAY AFTERNOON AND SUNDAY NIGHT WHERE
THE PREVIOUS NIGHTS SNOWFALL WILL BE THE GREATEST.  AS YOU GO SOUTH
THE UNCERTAINTY INCREASES REGARDING THE AMOUNT OF BLOWING SNOW DUE
TO LESS SNOWFALL AND THE POTENTIAL FOR ABOVE FREEZING TEMPERATURES
SUNDAY CAUSING SOME MELTING.  WHEN COLD AIR HITS THE SOFTENED SNOW
PACK...REFREEZING MAY SEAL OFF THE LOOSE SNOW...LIMITING THE AMOUNT
OF BLOWING. MODELS SUGGEST THE STRONGEST WIND GUSTS WILL OCCUR
BEFORE MIDNIGHT...WITH 20 TO 30 MPH SUSTAINED WIND THE REST OF THE
NIGHT INTO MONDAY MORNING CONTINUING TO SUPPORT CONSIDERABLE BLOWING
SNOW.  SOME SNOW SHOWERS WILL ACCOMPANY THE ARRIVAL OF THE COLD AIR
SUNDAY AFTERNOON AND EVENING...BUT AMOUNTS SHOULD BE UNDER AN INCH.

THE BITTERLY COLD AIR WILL REMAIN OVER THE AREA THROUGH WEDNESDAY
MORNING WITH THE NORTHERN HALF TO TWO THIRDS LIKELY REMAINING BELOW
ZERO FROM EARLY MONDAY MORNING THROUGH TUESDAY NIGHT/WEDNESDAY
MORNING.  AREAS NORTH OF I80 WILL HAVE WIND CHILLS OF -20 TO -40 FOR
MUCH OF THIS TIME WHILE AREAS TO THE SOUTH WILL HAVE -20 TO -30 WIND
CHILLS EARLY MONDAY MORNING THROUGH LATE TUESDAY MORNING.

AFTER WEDNESDAY THE LONG RANGE MODELS SHOW THE UPPER FLOW BECOMING
MORE ZONAL SHUTTING DOWN THE INTRUSIONS OF ARCTIC AIR FOR AWHILE
GIVING THE REGION A BREAK FROM THE BITTER COLD.  AT THIS TIME THERE
APPEARS TO BE A LOW THREAT OF SOME LIGHT SNOW BY THURSDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1132 AM CST SAT JAN 25 2014

VFR CONDITIONS TO BE SEEN THIS AFTERNOON AND MUCH OF THIS EVENING.
STRONG NORTHWEST WINDS AT 20-30 MPH WITH GUSTS TO AROUND 40 MPH
WILL DIMINISH TO AROUND 10 MPH OR LESS FROM THE WEST THIS EVENING
AS WEAK HIGH PRESSURE RIDGE MOVES ACROSS THE AREA. LATE THIS
EVENING AND OVERNIGHT ACCUMULATING SNOW WILL OVERSPREAD THE
TERMINALS WITH CONDITIONS DETERIORATING TO MVFR/IFR WITH AREAS OF
LIFR IN THE SNOW. THE SNOW WILL THEN DIMINISH FROM WEST TO EAST
LATE TONIGHT AND EARLY SUNDAY MORNING WITH MVFR TO VFR CONDITIONS.
WEST/NORTHWEST WINDS 10-20 MPH SUGGESTED ATTIM SUNDAY MORNING LOOK
TOO MARGINAL FOR BLOWING SNOW...BUT WILL HAVE TO MONITOR FOR
STRONGER WINDS AND HENCE MORE BLOWING SNOW IN WAKE OF SYSTEM WHICH
HAS BEEN THE TREND OF LATE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST
     SUNDAY FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-
     JACKSON-JONES-LINN-SCOTT.

     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     FOR BENTON-BUCHANAN-CEDAR-CLINTON-DELAWARE-DUBUQUE-HENRY IA-
     IOWA-JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM CST
     SUNDAY FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-PUTNAM-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

     WINTER STORM WATCH FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING
     FOR BUREAU-CARROLL-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK
     ISLAND-STEPHENSON-WHITESIDE.

MO...NONE.
&&

UPDATE...08
SYNOPSIS...08
SHORT TERM...08
LONG TERM...DLF
AVIATION...05
Hazardous weather outlook, Jan 25, 4:12 AM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
412 AM CST SAT JAN 25 2014

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-261015-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
412 AM CST SAT JAN 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN AFFECT TONIGHT AND SUNDAY MORNING
FOR PART OF THE AREA. REFER TO OUR WINTER WEATHER PRODUCTS FOR
SPECIFIC INFORMATION.

ANOTHER WINTER STORM WILL MOVE THROUGH THE AREA TONIGHT BRINGING
ACCUMULATING SNOW TO THE AREA. SNOWFALL OF 2 TO 4 INCHES IS
POSSIBLE ALONG AND NORTH OF INTERSTATE 80. SOUTH OF INTERSTATE
80...SNOWFALL WILL RANGE FROM A DUSTING TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A POWERFUL SURGE OF ARCTIC AIR WILL MOVE INTO THE REGION SUNDAY
AFTERNOON AND EVENING. THE COLD AIR WILL BE ACCOMPANIED BY STRONG
NORTHWEST WINDS.  WINDS COULD GUST AS HIGH AS 40 TO 50 MPH AT TIMES
LATE SUNDAY AFTERNOON AND EVENING. ALONG AND NORTH OF INTERSTATE
80...THE STRONG WIND WILL COMBINE WITH THE FRESH SNOW COVER TO
PRODUCE NEAR BLIZZARD CONDITIONS.  TEMPERATURES WILL BE FALLING
RAPIDLY SUNDAY NIGHT. BY EARLY MONDAY MORNING TEMPERATURES ARE
EXPECTED TO RANGE FROM AROUND  0 IN THE SOUTH TO -15 IN THE
NORTH...RESULTING IN LIFE THREATENING WIND CHILLS OF -20 TO -40.  A
WINTER STORM WATCH REMAINS IN EFFECT FOR AREAS NORTH OF FAIRFIELD
IOWA TO KEWANEE ILLINOIS FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING FOR NEAR BLIZZARD LIKE CONDITIONS DUE TO STRONG WINDS AND
BLOWING SNOW.

THIS WILL BE A PROLONGED PERIOD OF BRUTALLY COLD AIR. TEMPERATURES
WILL REMAIN BELOW ZERO OVER MUCH OF THE AREA WITH WIND CHILLS
REMAINING NEAR OR BELOW -20 MONDAY THROUGH WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF SNOW TOTALS OF AN INCH OR MORE TONIGHT AND SUNDAY
MORNING WOULD BE APPRECIATED.

In the hours before

Special weather statement, Jan 25, 12:06 PM CST, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 PM CST SAT JAN 25 2014

IAZ040>042-051>054-063>068-076>078-087>089-ILZ001-002-007-009-
015>018-024>026-035-252000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-JO DAVIESS-STEPHENSON-CARROLL-WHITESIDE-
ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-WARREN-
MCDONOUGH-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...SIGOURNEY...WASHINGTON...WAPELLO...FAIRFIELD...
MOUNT PLEASANT...BURLINGTON...GALENA...FREEPORT...MOUNT CARROLL...
STERLING...ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...
PRINCETON...HENNEPIN...ALEDO...OQUAWKA...MONMOUTH...MACOMB
1206 PM CST SAT JAN 25 2014

...STRONG WINDS THIS AFTERNOON...

STRONG NORTHWEST WINDS WILL CONTINUE AT 20 TO 35 MPH WITH GUSTS
TO 45 MPH WILL BE SEEN THROUGH MID AFTERNOON. THESE WINDS WILL
CREATE AREAS OF REDUCED VISIBILITIES IN BLOWING SNOW...ESPECIALLY
IN OPEN OR RURAL AREAS. IN ADDITION...DRIFTING SNOW WILL PRODUCE
SLICK SPOTS ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE WITH
CAUTION. THE WINDS WILL BEGIN DECREASING LATE THIS AFTERNOON.

IAZ098-099-ILZ034-MOZ009-010-252000-
VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK-
INCLUDING THE CITIES OF...KEOSAUQUA....FORT MADISON...CARTHAGE...
MEMPHIS...KAHOKA
1206 PM CST SAT JAN 25 2014

...STRONG WINDS THIS AFTERNOON...

NORTHWEST WINDS OF 20 TO 35 MPH WITH GUSTS TO 45 MPH WILL BE SEEN
THROUGH MID AFTERNOON. HIGH PROFILE VEHICLES ON AREA ROADWAYS
SHOULD USE CAUTION WHILE TRAVELING. THE WINDS WILL BEGIN
DECREASING LATE THIS AFTERNOON.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 3:29 AM CSTWinter Weather AdvisoryDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 4 more27 hr
Jan 25, 3:24 PM CSTWinter Storm WarningDVNBenton, Buchanan, Cedar, Clinton, Delaware, Des Moines and 10 more39 hr

Nearby

Wind Chill Advisories in Iowa, 2014Wind Chill Advisories in Illinois, 2014Wind Chill Advisories in Missouri, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.